Lightning, Dorchester
- When
- August 19, 5:27 PM EST
- Where
- Dorchester County, 3.45 mi N of Dorchester
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -80.380
Law enforcement reported a tree down on Harrison Road.
A trough of low pressure along with high instability led to thunderstorms across southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A trough of low pressure along with high instability led to thunderstorms across southeast South Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 5:07 PM EST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 607 PM EDT Thu Aug 19 2021 .SYNOPSIS... The region will remain positioned between an inland trough and Atlantic high pressure into mid next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Convection will continue along the sea breeze and outflow boundaries through at least mid evening given MLCAPE as great as 3000-3500 J/kg and Normalized CAPE of .20 to .25. Given considerable moisture with PWat over 2 inches and CINH only slowly increasing, we still have scattered convection to occur. DCAPE in excess of 1000 J/kg could result in some pulse storms generating strong wind gusts, with a non-zero risk of isolated severe. Given the potential for training and weak upper difluence, locally heavy rains can result in at least minor flooding in places. High tide early this evening could complicate the situation in some coastal areas. Previous discussion... The surface pattern features a small area of high pressure offshore, and a second area to our southwest in the Gulf of Mexico. Meanwhile, a trough is near the coast. This pattern is yielding WSW winds across our area. These winds initially kept the sea breeze pinned. But the sea breeze has overcome them and is now moving inland. There is a lot of instability across our area, owing to highs in the lower 90s, and mid 90s in some locations. The SPC Mesoscale Analysis continues to have MLCAPEs peaking in the ~3,500-4,000 J/kg over the next few hours. Additionally, DCAPEs are up to 1,000 J/kg. Though, shear is almost non-existent. It's not out of the question we could have a borderline pulse severe thunderstorm with damaging wind gusts into this evening. We will note that the CAMs vary quite a bit on the evolution of the convection into the evening and overnight hours. Similar differences are found with the synoptic models. We anticipate the bulk of the convection to be mainly along the sea breeze, and a bit less elsewhere into this evening. Then, another round of weakening convection could move into our area from the west, aided by some mid/upper level support. Regardless, late tonight should be mainly dry for a vast majority of our area. Low temperatures are forecast to be in the mid to upper 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Aloft, a trough will remain positioned just inland of the region, while several hundred miles offshore Tropical Cyclone Henri slowly moves east-northeastward. Shortwave energy associated with the trough aloft will work over the forecast area, enhancing the risk for showers/thunderstorms. The atmosphere remains moist, with PWATs forecast to be over 2 inches through the next several days. Temperatures will remain slightly above normal, with heat indices approaching 100 to 105 degrees each afternoon. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... In the early portion of the week a trough aloft will be positioned over or just east of the region. This feature will provide shortwave energy and necessary forcing for showers and thunderstorms, in addition to the forcing driven by the afternoon sea breeze. Temperatures will continue to be slightly above normal, with heat indices approaching 100. By mid week, high pressure begins to build back into the forecast area, bringing more diurnally driven showers and thunderstorms. Temperatures will return to closer to normal for this time of year. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... 18Z TAFs: Mainly VFR. Convection is developing across our area this afternoon, most notably along the sea breeze. The bulk of the convection should remain near the sea breeze, but other pockets should continue to form elsewhere. Since there remains a reasonable chance for impacts to the TAF sites, we maintained the TEMPO groups from 19-23Z. Though, amendments will be issued if radar trends indicate otherwise. Models differ on how long it'll take for the convection to dissipate this evening, so we leaned towards VCTS going longer with the anticipation that it can be trimmed with the next set of TAFs. Overnight into Friday, VFR should prevail. Extended Aviation Outlook: Brief flight restrictions are possible with afternoon/evening showers and thunderstorms. && .MARINE... Tonight: The coastal waters will remain sandwiched between a narrow area of high pressure just to our east and a trough inland. This synoptic pattern will yield SSW winds 10 or 15 kt this evening, becoming west after midnight. As for seas, longer period swell associated with Tropical Cyclone Henri will migrate through our waters. Seas will average 2-3 ft. Friday through Tuesday: Tropical Cyclone Henri is forecast to drift further towards the East Coast, while remaining several hundred miles offshore. Swell from Henri could begin affecting the coastal waters Friday afternoon and persist through Saturday. Seas could approach or even exceed 6 feet depending on the track of Henri, especially in the 20 to 60 nm GA waters. Atlantic high pressure will prevail thereafter, with winds generally southwest around 15 knots. Rip Currents: Due to swell from Tropical Cyclone Henri there is a moderate risk of rip currents Friday and Saturday. There could even be a high risk if swells are larger and/or longer in period, especially since we had several rip currents at Tybee earlier today. && .TIDES/COASTAL FLOODING... Tides/Coastal Flooding...Tide levels are forecast to reach marginal Coastal Flood Advisory levels around Charleston during the Friday night high tide and possibly Saturday night as well, mainly due to the full moon and swells from tropical cyclone Henri well offshore. Thus, minor coastal flooding will be possible, with flooding being exacerbated if heavy rain falls around the same time. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE... TIDES/COASTAL FLOODING...
Hazardous Weather Outlook National Weather Service Charleston SC 341 PM EDT Thu Aug 19 2021 AMZ330-350-352-354-374-201945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 341 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 201945- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 341 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-201945- Coastal Colleton-Charleston- 341 PM EDT Thu Aug 19 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flooding...Tide levels are forecast to reach marginal Coastal Flood Advisory levels around Charleston during the Friday night high tide and possibly Saturday night as well, mainly due to the full moon and swells from tropical cyclone Henri well offshore. Thus, minor coastal flooding will be possible, with flooding being exacerbated if heavy rain falls around the same time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-051-201945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Jasper- 341 PM EDT Thu Aug 19 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM RIP CURRENTS TYBEE ISLAND 31.99N 80.85W
08/19/2021 CHATHAM GA LIFEGUARD
NUMEROUS RIP CURRENTS HAVE BEEN SPOTTED BY THE TYBEE
ISLAND LIFEGUARDS THROUGHOUT THE AFTERNOON SOUTH OF 7TH
STREET. THERE WERE THREE ASSISTS JUST SOUTH OF THE PIER
AROUND 2 PM WITH NO INJURIES REPORTED.
&&
EVENT NUMBER CHS2100573Special Weather Statement
National Weather Service Charleston SC
625 PM EDT Thu Aug 19 2021
SCZ043>045-192300-
Inland Berkeley-Inland Colleton-Dorchester-
625 PM EDT Thu Aug 19 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON, BERKELEY
AND DORCHESTER COUNTIES...
At 624 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Dorchester to
near Canadys, and moving east at 5 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Summerville, Givhans Ferry State Park, Dorchester, Ridgeville,
Cottageville, Round O, Givhans and Jedburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 8003 3302 8015 3302 8016 3301 8018
3299 8016 3289 8023 3289 8047 3299 8070
3324 8037
TIME...MOT...LOC 2224Z 281DEG 6KT 3319 8036 3302 8058
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe Charleston,SC radar (KCLX), 85 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 lightning. Local standard time, as filed.
Law enforcement reported a tree down on Harrison Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979146.